logo AFST
Adiabatic approximation for a two-level atom in a light beam
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 22 (2013) no. 1, pp. 43-131.

Following the recent experimental realization of synthetic gauge potentials, Jean Dalibard addressed the question whether the adiabatic ansatz could be mathematically justified for a model of an atom in 2 internal states, shone by a quasi resonant laser beam. In this paper, we derive rigorously the asymptotic model guessed by the physicists, and show that this asymptotic analysis contains the information about the presence of vortices. Surprisingly, the main difficulties do not come from the nonlinear part but from the linear Hamiltonian. More precisely, the analysis of the nonlinear minimization problem, and its asymptotic reduction to simpler ones, relies on an accurate partition of low and high frequencies (or momenta). This requires to reconsider carefully previous mathematical works about the adiabatic limit. Although the estimates are not sharp, this asymptotic analysis provides a good insight about the validity of the asymptotic picture, with respect to the size of the many parameters initially put in the complete model.

Suite à la réalisation expérimentale de champs de jauge artificiels, Jean Dalibard a soulevé la question de l’approximation adiabatique pour un modèle d’atome à deux niveaux, éclairé par un faisceau laser résonnant. Dans cet article, nous dérivons rigoureusement le modèle asymptotique deviné par les physiciens et montrons que cette analyse contient l’information sur la présence de vortex. Les difficultés, et c’est une surprise, ne viennent pas du terme non linéaire. Plus précisément, l’analyse du problème non linéaire, et la réduction asymptotique à un modèle plus simple, reposent sur une séparation précise des grandes et basses fréquences (ou grands et bas moments). Cela nécessite de reconsidérer avec soin les résultats mathématiques existants sur la limite adiabatique. Bien que les estimations ne soient pas optimales, elles fournissent une bonne intuition sur la validité du modèle asymptotique, par rapport aux tailles des différents paramètres initialement mis dans le modèle.

Published online:
DOI: 10.5802/afst.1367
Amandine Aftalion 1; Francis Nier 2

1 CNRS & Université Versailles-Saint-Quentin-en-Yvelines, Laboratoire de Mathématiques de Versailles, CNRS UMR 8100, 45 avenue des États-Unis, 78035 Versailles Cedex, France
2 IRMAR, Université de Rennes 1, 35042 Rennes Cedex, France. 2) CERMICS, INRIA project-team MICMAC
@article{AFST_2013_6_22_1_43_0,
     author = {Amandine Aftalion and Francis Nier},
     title = {Adiabatic approximation for a two-level atom in a light beam},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {43--131},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 22},
     number = {1},
     year = {2013},
     doi = {10.5802/afst.1367},
     zbl = {06190674},
     language = {en},
     url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1367/}
}
TY  - JOUR
TI  - Adiabatic approximation for a two-level atom in a light beam
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2013
DA  - 2013///
SP  - 43
EP  - 131
VL  - Ser. 6, 22
IS  - 1
PB  - Université Paul Sabatier, Toulouse
UR  - https://afst.centre-mersenne.org/articles/10.5802/afst.1367/
UR  - https://zbmath.org/?q=an%3A06190674
UR  - https://doi.org/10.5802/afst.1367
DO  - 10.5802/afst.1367
LA  - en
ID  - AFST_2013_6_22_1_43_0
ER  - 
%0 Journal Article
%T Adiabatic approximation for a two-level atom in a light beam
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2013
%P 43-131
%V Ser. 6, 22
%N 1
%I Université Paul Sabatier, Toulouse
%U https://doi.org/10.5802/afst.1367
%R 10.5802/afst.1367
%G en
%F AFST_2013_6_22_1_43_0
Amandine Aftalion; Francis Nier. Adiabatic approximation for a two-level atom in a light beam. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 22 (2013) no. 1, pp. 43-131. doi : 10.5802/afst.1367. https://afst.centre-mersenne.org/articles/10.5802/afst.1367/

[1] Aftalion (A.).— Vortices in Bose-Einstein Condensates. Progress in Nonlinear Differential Equations and their Applications, Vol 67 Birhkaüser (2006). | MR | Zbl

[2] Aftalion (A.), Blanc (X.).— Reduced energy functionals for a three dimensional fast rotating Bose Einstein condensates. Ann. Inst. H. Poincaré Anal. Non Linéaire 25 no. 2, p. 339-355 (2008). | Numdam | MR | Zbl

[3] Aftalion (A.), Blanc (X.), Nier (F.).— Lowest Landau level functional and Bargmann spaces for Bose-Einstein condensates. J. Funct. Anal. 241 no. 2, p. 661-702 (2006). | MR | Zbl

[4] Aftalion (A.), Jerrard (R. L.), Royo-Letelier (J.).— Non existence of vortices in the small density region of a condensate J. Funct. Anal., vol. 260, no. 8, p. 2387-2406 (2011). | MR | Zbl

[5] Balazard-Konlein (A.).— Calcul fonctionnel pour des opérateurs h-admissible à symbole opérateur et applications. ph-D, Université de Nantes, (1985).

[6] Bochnak (J.), Coste (M.), Roy (M. F.).— Géométrie algébrique réelle. Ergebnisse der Mathematik und ihrer Grenzgebiete (3), 12 Springer-Verlag (1987). | MR | Zbl

[7] Bolte (J.), Daniilidis (A.), Ley (O.), Mazet (L.).— Characterizations of Lojasiewicz inequalities and applications: subgradient flows, talweg, convexity. Math. Oper. Res. 36 no. 1, p. 55-70 (2011). | MR | Zbl

[8] Bony (J.M.), Chemin (J.Y.).— Espaces fonctionnels associés au calcul de Weyl-Hörmander. Bull. Soc. Math. France, 122 no 1, p. 77-118 (1994). | Numdam | MR | Zbl

[9] Born (M.), Fock (V.).— Beweis des Adiabatensatzes. Zeitschrift für Physik 51, p. 165-169 (1928).

[10] Bony (J.M.), Lerner (N.).— Quantification asymptotique et microlocalisation d’ordre supérieur I. Ann. Scient. Ec. Norm. Sup., 4 e série 22, p. 377-433 (1989). | EuDML | Numdam | MR | Zbl

[11] Born (M.), Oppenheimer (R.).— Zur Quantentheorie der Molekeln. Ann. Phys. (Leipzig) 84, p. 457-484 (1927). | JFM

[12] Brezis (H.), Oswald (L.).— Remarks on sublinear elliptic equations, Nonlinear Analysis 10, p. 55-64 (1986). | MR | Zbl

[13] Carles (R.), Fermanian (C.).— A nonlinear adiabatic theorem for coherent states. Nonlinearity 24 no. 8, p. 2143-2164 (2011). | MR | Zbl

[14] Cycon (H.L.), Froese (R.G.), Kirsch (W.), Simon (B.).— Schrödinger operators with application to quantum mechanics and global geometry. Texts and Monographs in Physics. Springer Study Edition. Springer-Verlag (1987). | MR | Zbl

[15] Chill (R.).— On the Lojasiewicz-Simon gradient inequality. J. Funct. Anal. 201 no. 10, p. 572-601 (2003). | MR | Zbl

[16] Cooper (N.R.).— Rapidly Rotating Atomic Gases Advances in Physics 57, p. 539 (2008).

[17] Dalibard (J.), Gerbier (F.), Juzeliunas (G.), Öhberg (P.).— Artificial gauge potentials for neutral atoms. Rev. Mod. Phys. 83, p. 1523 (2011).

[18] Fetter (A.L.).— Rotating trapped Bose-Einstein condensates Rev. Mod. Phys. 81, p. 647 (2009).

[19] Lin (Y.L.), Compton (R.L.), Garcia (K.J.), Porto (J.V.), Spielman (I.B.).— Synthetic magnetic fields for ultracold neutral atoms Nature 462, p. 628 (2009).

[20] Günter (K.J.), Cheneau (M.), Yefsah (T.), Rath (S.P.), Dalibard (J.).— Practical scheme for a light-induced gauge field in an atomic Bose gas. Phys. Rev. A 79, p. 011604(R) (2009).

[21] Haraux (A.), Jendoubi (M.A.).— The Lojasiewicz gradient inequality in the infinite-dimensional Hilbert space framework. J. Funct. Anal. 260 no. 9, p. 2826-2842 (2011). | MR | Zbl

[22] Hitrik (M.), Pravda-Starov (K.).— Spectra and semigroup smoothing for non-elliptic quadratic operators. Mathematische Annalen, 344, no.4, p. 801-846 (2009). | MR | Zbl

[23] Hörmander (H.).— The analysis of linear partial differential operators. Springer Verlag (1985). | Zbl

[24] Huang (S.Z.).— Gradient inequalities. With applications to asymptotic behavior and stability of gradient-like systems. Mathematical Surveys and Monographs, 126. Am. Math. Soc. (2006). | MR | Zbl

[25] Kato (T.).— Perturbation theory for linear operators. Reprint of the 1980 edition. Classics in Mathematics. Springer-Verlag, (1995). | MR | Zbl

[26] Lieb (E.H.), Seiringer (R.).— Derivation of the Gross-Pitaevskii Equation for Rotating Bose Gases. Commun. Math. Phys. 264, p. 505-537 (2006). | MR | Zbl

[27] Lojasiewicz (S.).— Une propriété topologique des sous-ensembles analytiques réels. Les Equations aux Dérivées Partielles, p. 87-89, Editions du centre National de la Recherche Scientifique (1963). | MR | Zbl

[28] Madison (K.W.), Chevy (F.), Wohlleben (W.), Dalibard (J.).— Vortex formation in a stirred Bose-Einstein condensate. Phys. Rev. Lett. 84, p. 806 (2000).

[29] Madison (K.W.), Chevy (F.), Wohlleben (W.), Dalibard (J.).— Vortices in a stirred Bose-Einstein condensate Jour. Mod. Optics 47, p. 2715 (2000).

[30] Martinez (A.), Sordoni (V.).— A general reduction scheme for the time-dependent Born-Oppenheimer approximation. C.R. Acad. Sci. Paris Ser. I, 334, p. 185-188 (2002). | MR | Zbl

[31] Martinez (A.), Sordoni (V.).— Twisted Pseudodifferential Calculus and Application to the Quantum Evolution of Molecules. Mem. Amer. Math. Soc. 200 no. 936 (2009). | MR | Zbl

[32] Nataf (F.), Nier (F.).— Convergence of domain decomposition methods via semi-classical calculus. Comm. Partial Differential Equations 23 no. 5-6, p. 1007-1059 (1998). | MR | Zbl

[33] Nenciu (G.), Sordoni (V.).— Semiclassical limit for multistate Klein-Gordon systems: almost invariant subspaces, and scattering theory. J. Math. Phys. 45 no. 9, p. 3676-3696 (2004). | MR | Zbl

[34] Nier (F.).— A propos des fonctions thêta et des réseaux d’Abrikosov. Séminaire Equations aux Dérivées Partielles. Ecole Polytechnique, Exp. No. XII (2006-2007). | EuDML | MR | Zbl

[35] Nirenberg (L.).— On elliptic partial differential equations, Ann. Scuola Norm. Sup. Pisa, 13, p. 116-162 (1959). | EuDML | Numdam | MR | Zbl

[36] Panati (G.), Spohn (H.), Teufel (S.).— Space adiabatic perturbation theory. Adv. Theor. Math. Phys. 7 no. 1, p. 145-204 (2003). | MR

[37] Panati (G.), Spohn (H.), Teufel (S.).— The time-dependent Born-Oppenheimer approximation. M2AN 45 no. 2, p. 297-314 (2007). | EuDML | Numdam | MR | Zbl

[38] Simon (L.).— Asymptotics for a class of non-linear evolution equations, with applications to geometric problems. Ann. of Math. 118, p. 525-571 (1983). | MR | Zbl

[39] Sjöstrand (J.).— Parametrices for pseudodifferential operators with multiple characteristics. Ark. für Mat. 12 p. 85-130 (1974). | MR | Zbl

[40] Sordoni (V.).— Reduction scheme for semiclassical operator-valued Schrödinger type equation and application to scattering. Comm. Partial Differential Equations 28 no. 7-8, p. 1221-1236 (2003). | MR | Zbl

[41] Taylor (M.).— Partial Differential Equations III, Nonlinear Equations. Applied Mathematical Sciences Vol. 117, Springer (1997). | MR | Zbl

Cited by Sources: